|Big stomach - small me
Dec 19, 2001
A am 41 year old. I have been HIV positive for about 16 years. I've been on treatment for about 3 years. I have noticed that My stomach has gotten larger while the rest of me stays small. I am now on Trizivire. In addition to diet and exercise, Is there anything else I can do to try and bring my stomach down? I heard about injections of a growth hormone? What are these injections and how do they work?
| Response from Dr. Henry
When you say stomach I assume you mean the abdominal region in general. Visceral adiposity (as that condition is called) is a part of the larger picture of lipodystrophy. Trizivir has been linked to that condition les than many other combination therapies but it still happens. The jury is still out on the benefit of growth hormone injections (Very expesnsive, can cause bone pain and trigger diabetes). Also being studies are various types of oral diabetic drugs such as metformin or Avandia. It is too early to say what actually is safe and is effective. The underlying cause is still a question and is under study. The ACTG in the US has a study looking at that problem if there is a local site near you you may want to look into that. Optimizing exercise, hormone, vitamin, and diet status may help some. You may want to ask your HIV doc to tel you if the enlargement is due to visceral fat. It is frustrating to have to be patient for the time being. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.